Alert archive / Montana / Winter Storm Warnings in 2015
Winter Storm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Nov 2, 2015, 2:35 PM MST for 4 counties in Montana. It took effect at Nov 2, 2015, 11:00 PM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 2, 2015, 2:35 PM MST (21:35 UTC)
- In effect from
- Nov 2, 2015, 11:00 PM MST
- Expired
- Nov 3, 2015, 11:00 PM MST
- In force
- 24 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
074 WWUS45 KMSO 022135 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 235 PM MST MON NOV 2 2015 MTZ007-040600- /O.UPG.KMSO.WS.A.0003.151103T1300Z-151104T0000Z/ /O.NEW.KMSO.WS.W.0005.151103T0600Z-151104T0600Z/ 235 PM MST MON NOV 2 2015 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR WIDESPREAD ACCUMULATING SNOW...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS/TIMING: SNOW WILL BEGIN TO FALL TONIGHT WITH MODERATE SNOW LIKELY TO IMPACT TRAVEL BY 6AM. PERIODS OF HEAVY SNOW ARE EXPECTED THROUGH TUESDAY AFTERNOON RESULTING IN WIDESPREAD TRAVEL IMPACTS BETWEEN DEERLODGE, PHILIPSBURG, ANACONDA, AND BUTTE. HIGHEST SNOW AMOUNTS ARE EXPECTED OVER HOMESTAKE PASS, MACDONALD PASS, AND IN GEORGETOWN LAKE. * SNOW ACCUMULATIONS: 5 TO 7 INCHES ABOVE 6000 FEET INCLUDING HOMESTAKE PASS, GEORGETOWN LAKE, AND THE HIGHER TERRAIN SURROUNDING BUTTE. 3 TO 5 INCHES IN BUTTE, PHILIPSBURG AND ANACONDA. VALLEYS NORTH OF ANACONDA WILL RECEIVE AROUND 2 INCHES OF SNOW, WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS UP TO 4 INCHES BY TUESDAY EVENING. * LOCATIONS IMPACTED INCLUDE...BUTTE...ANACONDA...GEORGETOWN LAKE...HOMESTAKE PASS...MACDONALD PASS $$ IDZ010-040000- /O.UPG.KMSO.WS.A.0003.151103T0100Z-151104T0000Z/ /O.EXB.KMSO.WW.Y.0035.151103T0000Z-151104T0000Z/ 235 PM MST MON NOV 2 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS/TIMING: LIGHT SNOW WILL BEGIN TO FALL ACROSS SOUTHERN LEMHI COUNTY LATE THIS AFTERNOON, AND LIKELY BEGIN TO IMPACT HIGHWAY 28 SOUTH OF SALMON THIS EVENING. THE HEAVIEST SNOWFALL IS EXPECTED FROM EARLY TUESDAY MORNING THROUGH MID-AFTERNOON. DURING THIS TIME, THE COMBINATION OF GUSTY NORTH WINDS AND FALLING SNOW COULD REDUCE VISIBILITY TO 1/2 MILE OR LESS AT TIMES. * SNOW ACCUMULATIONS: 4 TO 6 INCHES OVER LOST TRAIL PASS AND SOUTH OF SALMON OVER LONE PINE, BANNOCK, AND LEMHI PASSES AS WELL AS GILMORE SUMMIT. SALMON WILL SEE AROUND 1 TO 2 INCHES. * WINDS: 10 TO 15 MPH ON TUESDAY * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON $$ IDZ009-040000- /O.EXB.KMSO.WW.Y.0035.151103T0000Z-151104T0000Z/ 235 PM MST MON NOV 2 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY FOR...WESTERN LEMHI COUNTY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY. * IMPACTS/TIMING: SNOW WILL BEGIN TO FALL TONIGHT WITH ACCUMULATIONS LIKELY THROUGH TUESDAY. MOST OF THE SNOW THAT ACCUMULATES WILL BE ABOVE 5000 FEET. * SNOW ACCUMULATIONS: 3 TO 6 INCHES ABOVE 5000 FEET. LIGHT ACCUMULATIONS BELOW 5000 FEET. $$ MTZ006-040000- /O.CON.KMSO.WW.Y.0035.151103T1300Z-151104T0000Z/ 235 PM MST MON NOV 2 2015 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM TO 5 PM MST TUESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM TO 5 PM MST TUESDAY. * IMPACTS/TIMING: PERIODS OF PERSISTENT LIGHT SNOW WILL RESULT IN OCCASIONAL SLICK CONDITIONS AND REDUCED VISIBILITY TO THOSE TRAVELING ON US-93 SOUTH OF SULA TO LOST TRAIL PASS. THOSE WITH OFF-ROAD RECREATIONAL PLANS IN THE SAPPHIRE AND BITTERROOT MOUNTAINS SHOULD BE PREPARED FOR LIGHT ACCUMULATIONS ON TUESDAY. * SNOW ACCUMULATIONS: 2 TO 5 INCHES. $$
3 follow-up statements
058 WWUS45 KMSO 031115 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 415 AM MST TUE NOV 3 2015 MTZ007-040600- /O.CON.KMSO.WS.W.0005.000000T0000Z-151104T0600Z/ 415 AM MST TUE NOV 3 2015 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING. * IMPACTS/TIMING: PERIODS OF HEAVY SNOW ARE EXPECTED THROUGH THIS AFTERNOON...RESULTING IN WIDESPREAD TRAVEL IMPACTS BETWEEN DEER LODGE... PHILIPSBURG... ANACONDA AND BUTTE. HIGHEST SNOW AMOUNTS ARE EXPECTED OVER HOMESTAKE PASS... MACDONALD PASS... AND IN GEORGETOWN LAKE. * SNOW ACCUMULATIONS: 5 TO 7 INCHES ABOVE 6000 FEET INCLUDING HOMESTAKE PASS... GEORGETOWN LAKE... AND THE HIGHER TERRAIN SURROUNDING BUTTE. 3 TO 5 INCHES IN BUTTE... PHILIPSBURG AND ANACONDA. VALLEYS NORTH OF ANACONDA WILL RECEIVE AROUND 2 INCHES OF SNOW... WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS UP TO 4 INCHES BY TUESDAY EVENING. * LOCATIONS IMPACTED INCLUDE...BUTTE...ANACONDA...GEORGETOWN LAKE...HOMESTAKE PASS...MACDONALD PASS $$ IDZ009-010-040000- /O.CON.KMSO.WW.Y.0035.000000T0000Z-151104T0000Z/ 415 AM MST TUE NOV 3 2015 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * IMPACTS/TIMING: SNOWFALL WILL DEVELOP TODAY WITH ACCUMULATIONS EXPECTED THROUGH THIS AFTERNOON GENERALLY ABOVE 5000 FEET. * SNOW ACCUMULATIONS: 3 TO 6 INCHES ABOVE 5000 FEET. TRACE TO 2 INCHES BELOW 5000 FEET. $$ MTZ006-040000- /O.CON.KMSO.WW.Y.0035.151103T1300Z-151104T0000Z/ 415 AM MST TUE NOV 3 2015 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * IMPACTS/TIMING: PERIODS OF PERSISTENT LIGHT SNOW WILL RESULT IN OCCASIONAL SLICK CONDITIONS AND REDUCED VISIBILITY TO THOSE TRAVELING ON US-93 SOUTH OF SULA TO LOST TRAIL PASS. THOSE WITH OFF-ROAD RECREATIONAL PLANS IN THE SAPPHIRE AND BITTERROOT MOUNTAINS SHOULD BE PREPARED FOR SNOW TO FALL THROUGHOUT THE DAY. * SNOW ACCUMULATIONS: 2 TO 5 INCHES. $$
659 WWUS45 KMSO 032354 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 454 PM MST TUE NOV 3 2015 IDZ009-040100- /O.CAN.KMSO.WW.Y.0035.000000T0000Z-151104T0000Z/ 454 PM MST TUE NOV 3 2015 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW WILL CONTINUE TO DECREASE THIS EVENING, AND FURTHER IMPACTS FROM ACCUMULATING SNOW ARE NOT ANTICIPATED. $$ MTZ007-040600- /O.CON.KMSO.WS.W.0005.000000T0000Z-151104T0600Z/ 454 PM MST TUE NOV 3 2015 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING. * IMPACTS/TIMING: PERIODS OF HEAVY SNOW ARE EXPECTED THROUGH THIS EVENING...RESULTING IN WIDESPREAD TRAVEL IMPACTS BETWEEN DEER LODGE... PHILIPSBURG... ANACONDA AND BUTTE. HIGHEST SNOW AMOUNTS ARE EXPECTED OVER HOMESTAKE PASS... MACDONALD PASS... AND IN GEORGETOWN LAKE. * SNOW ACCUMULATIONS: 5 TO 7 INCHES ABOVE 6000 FEET INCLUDING HOMESTAKE PASS... GEORGETOWN LAKE... AND THE HIGHER TERRAIN SURROUNDING BUTTE. 3 TO 5 INCHES IN BUTTE... PHILIPSBURG AND ANACONDA. VALLEYS NORTH OF ANACONDA WILL RECEIVE AROUND 2 INCHES OF SNOW... WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS UP TO 4 INCHES BY TUESDAY EVENING. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS $$ IDZ010-041500- /O.EXT.KMSO.WW.Y.0035.000000T0000Z-151104T1500Z/ 454 PM MST TUE NOV 3 2015 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM MST WEDNESDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 8 AM MST WEDNESDAY. * IMPACTS/TIMING: ACCUMULATING SNOWFALL WILL CONTINUE TO IMPACT PRIMARILY HIGHWAY 93 FROM NORTH FORK TO LOST TRAIL PASS THROUGH EARLY WEDNESDAY MORNING. SLICK ROADS AND POOR VISIBILITY SHOULD BE EXPECTED. * SNOW ACCUMULATIONS: 3 TO 6 INCHES ABOVE 5000 FEET. TRACE TO 2 INCHES BELOW 5000 FEET. $$ MTZ006-041500- /O.EXT.KMSO.WW.Y.0035.000000T0000Z-151104T1500Z/ 454 PM MST TUE NOV 3 2015 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM MST WEDNESDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 8 AM MST WEDNESDAY. * IMPACTS/TIMING: PERIODS OF PERSISTENT LIGHT SNOW WILL RESULT IN OCCASIONAL SLICK CONDITIONS AND REDUCED VISIBILITY TO THOSE TRAVELING ON US-93 SOUTH OF SULA TO LOST TRAIL PASS. THOSE WITH OFF-ROAD RECREATIONAL PLANS IN THE SAPPHIRE AND BITTERROOT MOUNTAINS SHOULD BE PREPARED FOR SNOW TO FALL THROUGHOUT TONIGHT. * SNOW ACCUMULATIONS: 2 TO 5 INCHES. $$
005 WWUS45 KMSO 040557 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1057 PM MST TUE NOV 3 2015 MTZ007-041500- /O.EXP.KMSO.WS.W.0005.000000T0000Z-151104T0600Z/ /O.EXB.KMSO.WW.Y.0035.151104T0600Z-151104T1500Z/ 1057 PM MST TUE NOV 3 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST WEDNESDAY... ...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND SLICK CONDITIONS...WHICH IS IN EFFECT UNTIL 8 AM MST WEDNESDAY. THE WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING. * IMPACTS/TIMING: ALTHOUGH SNOWFALL INTENSITY WILL CONTINUE TO DECREASE...ADDITIONAL ACCUMULATIONS...PATCHES OF CLEARING AND ULTIMATELY COOLER TEMPERATURES OVERNIGHT WILL LEAD TO SOME ICY CONDITIONS FOR THE MORNING COMMUTE. PLEASE TAKE CARE AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION...ESPECIALLY IF TRAVELING OVER MACDONALD AND HOMESTAKE PASSES. * SNOW ACCUMULATIONS: UP TO AN ADDITIONAL INCH OF SNOW OVERNIGHT. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS $$ IDZ010-041500- /O.CON.KMSO.WW.Y.0035.000000T0000Z-151104T1500Z/ 1057 PM MST TUE NOV 3 2015 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY. * IMPACTS/TIMING: ACCUMULATING SNOWFALL WILL CONTINUE TO PRIMARILY IMPACT HIGHWAY 93 FROM NORTH FORK TO LOST TRAIL PASS THROUGH EARLY WEDNESDAY MORNING. SLICK ROADS AND POOR VISIBILITY SHOULD BE EXPECTED TILL AFTER SUNRISE. * SNOW ACCUMULATIONS: AROUND AN ADDITIONAL INCH OF NEW SNOW OVERNIGHT ABOVE 5000 FEET WITH TRACE AMOUNTS ACROSS THE LOWER ELEVATIONS. $$ MTZ006-041500- /O.CON.KMSO.WW.Y.0035.000000T0000Z-151104T1500Z/ 1057 PM MST TUE NOV 3 2015 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY. * IMPACTS/TIMING: PERIODS OF PERSISTENT LIGHT SNOW WILL RESULT IN OCCASIONAL SLICK CONDITIONS AND REDUCED VISIBILITY TO THOSE TRAVELING ON US-93 SOUTH OF SULA TO LOST TRAIL PASS. * SNOW ACCUMULATIONS: AROUND AN ADDITIONAL INCH OF NEW SNOW OVERNIGHT. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Nov 2, 4:21 AM MST, 10 hours 14 minutes earlier.
Area forecast discussion, Nov 2, 4:21 AM MST, 10 hours 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
421 AM MST MON NOV 2 2015
...First snow of the season for SW Montana & Lemhi County
tonight...
.DISCUSSION...A weak mid-level atmospheric disturbance will
produce some mountain snow/valley rain showers over central Idaho
and across parts of NW Montana this afternoon. However, the more
significant snow begins to impact Lemhi County this evening, & SW
Montana early Tuesday morning.
We have issued a Winter Storm Watch for locations above 6000ft in
southern Lemhi County (beginning this evening), as well as for
the benches around Butte and the higher elevation valleys of
Philipsburg & Georgetown Lake (both beginning early Tuesday
morning). A Winter Weather Advisory has been issued for the
Bitterroot/Sapphire Mountains (focusing on the southern ranges &
Lost Trail Pass) starting early Tuesday morning. Snow will begin
to fall over southern Lemhi County late this afternoon, with
accumulations impacting traffic traveling south of Salmon this
evening and continuing through much of tomorrow. A total of 4 to
6 inches of accumulation appear likely by Tuesday evening.
Farther north, models still struggle a bit in handling the wrap
around moisture, but we believe sufficient snowfall will fall
near/around Butte, and especially in the higher terrain
surrounding the Butte region (Georgetown Lake, Philipsburg &
Homestake Pass) - enough to pose a significant impact to travel.
4 to 6 inches (locally up to 8 inches near the Continental Divide)
of snow are expected across the higher terrain, with a slushy 2
to 4 inches of snow in Butte proper. However, the presently shown
precipitation intensity in Butte appears light enough to prevent
much of this snow from piling up and thus, the impacts to
travel/commerce within and around the city appear limited at this
time (hence the Winter Storm Watch for elevations just above
Butte). Snow will become showery and gradually taper off Tuesday
night, with perhaps some brief clearing possible by Wednesday
afternoon.
The second of the two main weather systems impacting the Northern
Rockies will occur Thursday. Both mountains and valleys have the
potential to pick up some snowfall. This will create some
unpredictable icy/slushy/snowy/wet road surface conditions. The
snow intensity is projected to pick up for most locations above
2500 feet by Thursday evening, with light snow falling through
Friday morning. Mountain passes will see more snow than valleys,
however given the early debut of snowfall for valley drivers, it
is advised to exercise caution while traveling Friday morning.
Quickly-changing and resultant dangerous conditions will be
common.
A brief reappearance of high pressure will bring drier, tamer
conditions Saturday into Sunday, but a more active weather returns
early next week. Given continued differences between forecast
models, we will keep an eye on any impacts that develop in the far
extended period.
&&
.AVIATION...Areas of dense freezing fog will impact operations at
KBTM through much of this morning before dissipating during the
afternoon hours. Persistent visibility reduction to 1/4mi are
likely to continue through mid morning before conditions begin to
show signs of improving. Patchy fog is likely within the vicinity
of KMSO this morning, but with little impact to aviation
interests and with conditions quickly improving after sunrise.
Occasional showers are expected this afternoon near KGPI, though
minimal impacts to aviation interests are expected at this time.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from Tuesday morning through Tuesday
afternoon ABOVE 6000 FEET for the Butte/Blackfoot Region.
Winter Weather Advisory from 6 AM to 5 PM MST Tuesday ABOVE 6000
FEET for the Bitterroot/Sapphire Mountains.
ID...Winter Storm Watch from this evening through Tuesday afternoon
ABOVE 6000 FEET for the Eastern Lemhi County.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 4:42 AM MST | Winter Storm Watch | MSO | Deer Lodge, Granite, Powell, Silver Bow | 10 hr |
| Nov 2, 4:42 AM MST | Winter Weather Advisory | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 51 hr |
Nearby
Winter Storm Warnings in Montana, 2015Every winter storm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.